Texas, 2013

Flash Flooding in Texas, September 20 to 21, 2013

September 20 to 21, 2013 · NWS CRP · 2 events in 2 counties and zones

Deep atmospheric moisture resided over south Texas September 20th as a slow moving cold front pushed into the region. Numerous showers and thunderstorms moved across the Coastal Bend into the Victoria Crossroads on the evening of the 20th into the early morning hours of the 21st as the cold front moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Deep atmospheric moisture resided over south Texas September 20th as a slow moving cold front pushed into the region. Numerous showers and thunderstorms moved across the Coastal Bend into the Victoria Crossroads on the evening of the 20th into the early morning hours of the 21st as the cold front moved through the area. Rainfall amounts of 1 to 2 inches were common across the regions while some areas received of 3 to 5 inches of rainfall. Locally heavy rainfall caused flooding of roadways around Kingsville and Corpus Christi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 20, 8:40 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 20, 8:40 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
940 PM CDT FRI SEP 20 2013

.DISCUSSION...WILL CANCEL FFA FOR WEBB AND LA SALLE
COUNTIES...HAVE FFA ONLY TIL 12Z FOR MCMULLEN AND DUVAL COUNTIES
(STILL HAVE SOME MODERATE TO HEAVY RAIN THERE WHERE HAVE HAD HEAVY
RAIN EARLIER)...AND KEEP REST OF FFA TIL 18Z AND LET MID SHIFT
DECIDE ON WHETHER TO KEEP OR EXTEND BUT DO NOT WANT TO REMOVE TOO
EARLY ALTHOUGH FEEL THE BIG CONCERN IS WANING. ADJUSTED POPS AGAIN
ESPECIALLY OUT WEST. OTHER MINOR CHANGES TO FIRST AND SECOND
PERIOD TO MATCH TRENDS AND NEW FORECAST DATA. PRODUCTS OUT
SHORTLY.

&&

.MARINE...BASED ON CURRENT AND FORECAST WAVE HEIGHTS WILL EXTEND
SCA TIL 5 AM WHICH SHOULD BE ENOUGH. MAY NEED SCA FOR
SATURDAY...LET DAY SHIFT LOOK AT MORE NEW MODEL DATA BEFORE
ISSUING AS NEW MODEL DATA JUST COMING IN.

&&

.PREV DISCUSSION... /ISSUED 738 PM CDT FRI SEP 20 2013/

DISCUSSION...ONE MORE THING...UPDATED TO REMOVE COASTAL FLOOD
ADVISORY. ALLOWED SCA TO EXPIRE FOR THE NEARSHORE...OFFSHORE SEAS
STILL 7 FEET. SCA MAY HAVE TO BE ADJUSTED LATER TONIGHT AS SEAS
MAY NOT GO DOWN THAT READILY TO BELOW 7 FEET...AND WINDS AFTER
FROPA MAY BE NEAR SCA. WILL RE-EVALUATE LATER ONCE GET A GOOD
HANDLE ON FRONTAL MOVEMENT AND GRADIENT BEHIND FRONT WHICH MAY NOT
BE AS STRONG AS SOME MODELS SUGGEST GIVEN THAT SOME ARE STILL
FORECASTING CIRCULATION IN GULFMEX.

PREV DISCUSSION... /ISSUED 724 PM CDT FRI SEP 20 2013/

DISCUSSION...DID A QUICK UPDATE TO INCREASE POPS EAST...LOWER
POPS JUST A TAD WEST...AS COLD FRONT IS MOVING FASTER THAN
ANTICIPATED...AND DRIER AIR GRADUALLY GOING TO MOVE INTO WESTERN
AREAS AFTER MIDNIGHT. ALSO...WITH FRONT MOVING FASTER AND TAKING
BETTER MOISTURE WITH IT...LOWERED POPS A BIT FOR SATURDAY ALTHOUGH
STILL GOING HIGH CHANCE NEAR COAST AND LIKELY IN THE WATERS.
LOWERED MINIMUM TEMPERATURES SOME AS WELL. ADJUSTED QPF IN LINE
WITH NEW HPC QPF. OTHER 1ST AND SECOND PERIOD GRIDS ADJUSTED TO
ACCOUNT FOR OTHER CHANGES AND FASTER MOVING FRONT. PRODUCTS ARE
OUT.

PREV DISCUSSION... /ISSUED 625 PM CDT FRI SEP 20 2013/

DISCUSSION...UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

AVIATION...ACTIVE WX XPCTD TONIGHT ACROSS ALL TERMINALS. SHRA AND
TSRA TO IMPACT ALL TERMINALS AT SOME POINT TONIGHT WITH KLRD TO
HAVE GREATEST CHANCES FROM NOW THROUGH EARLY MRNG...KVT/KALI FROM
THIS EVENING THROUGH MOST OF THE NIGHT...AND KCRP FROM MID TO LATE
EVENING THROUGH NEAR SUNRISE. REDUCED VSBYS TO IFR/MVFR LIKELY
UNDER HEAVIEST PRECIP...WITH A MIX OF MVFR/VFR CIGS TO PREVAIL
OTHERWISE. SCT SHRA THEN POSSIBLE LATE TONIGHT THROUGH SAT MRNG
BEFORE DRIER AIRMASS IMPACTS THE REGION. MVFR CIGS XPCTD MRNG HRS
WITH SOME CLEARING AND VFR DRNG THE AFTN. NNW WINDS TO PREVAIL AT
KLRD THRU MOST OF TAF PERIOD WITH SE WINDS THIS EVENING AT
KCRP/KVCT/KALI BECOMING NW OVERNIGHT THRU SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    73  85  73  88  69  /  80  50  30  10  10
VICTORIA          70  83  71  87  68  /  80  50  20  10  10
LAREDO            72  85  72  90  68  /  50  20  10  10  10
ALICE             71  84  71  89  67  /  80  50  20  10  10
ROCKPORT          73  83  75  87  74  /  80  50  30  20  10
COTULLA           69  85  70  90  65  /  40  20  10  10  10
KINGSVILLE        71  85  72  89  68  /  80  50  20  10  10
NAVY CORPUS       75  83  75  87  73  /  80  50  30  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM WELLS...
     KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN PATRICIO...
     VICTORIA.

     RIP CURRENT RISK THROUGH SUNDAY MORNING FOR THE FOLLOWING ZONES:
     ARANSAS...CALHOUN...KLEBERG...NUECES.

     FLASH FLOOD WATCH UNTIL 6 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: DUVAL...MCMULLEN.

GM...SMALL CRAFT ADVISORY UNTIL 5 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
     NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     FROM 20 TO 60 NM.

&&

GW/86...SYNOPTIC/GRIDS
79/RH...MESO/AVIATION
Hazardous weather outlook, Sep 20, 3:47 AM CST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
447 AM CDT FRI SEP 20 2013

TXZ229>234-239>247-211000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
447 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH
SATURDAY FOR ALL OF SOUTH TEXAS. NUMEROUS THUNDERSTORMS ARE
EXPECTED OVER SOUTH TEXAS TODAY AND TONIGHT.

HIGH RIP CURRENT RISK...AND COASTAL FLOOD ADVISORY DUE TO THE
POTENTIAL FOR MINOR TIDAL OVERFLOW...TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY. NUMEROUS
THUNDERSTORMS ARE EXPECTED ACROSS SOUTH TEXAS THROUGH SATURDAY AS
TROPICAL MOISTURE CONTINUES TO STREAM INTO THE AREA. AN UPPER
LEVEL DISTURBANCE AND AN APPROACHING COLD FRONT WILL INTERACT WITH
THIS DEEP TROPICAL MOISTURE TO PROVIDE POSSIBLY LOCALLY HEAVY
RAINFALL FOR THE AREA FRIDAY NIGHT INTO SATURDAY. AVERAGE RAINFALL
AMOUNTS BETWEEN 2 AND 4 INCHES ARE EXPECTED...WITH LOCALLY HIGHER
AMOUNTS ABOVE 5 INCHES POSSIBLE. WITH SATURATED SOILS FROM RECENT
RAIN EVENTS...THIS ADDITIONAL RAINFALL MAY LEAD TO FLASH FLOODING.

THERE WILL BE A HIGH RISK OF DANGEROUS RIP CURRENTS FOR GULF FACING
BEACHES CONTINUING INTO SATURDAY MORNING.

A COASTAL FLOOD ADVISORY IS IN EFFECT DUE TO THE POTENTIAL FOR MINOR
TIDAL OVERFLOW AROUND THE TIME OF HIGH TIDE ALONG GULF FACING
BEACHES INTO SATURDAY MORNING.

SMALL CRAFT ADVISORY MAY BE NEEDED BY SATURDAY NIGHT INTO SUNDAY
OVER THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-211000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
447 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE OFFSHORE COASTAL
WATERS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT.

HIGH RIP CURRENT RISK...AND COASTAL FLOOD ADVISORY DUE TO THE
POTENTIAL FOR MINOR TIDAL OVERFLOW...TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A HIGH RISK OF DANGEROUS RIP CURRENTS FOR GULF FACING
BEACHES CONTINUING INTO SATURDAY MORNING.

A COASTAL FLOOD ADVISORY IS IN EFFECT DUE TO THE POTENTIAL FOR MINOR
TIDAL OVERFLOW AROUND THE TIME OF HIGH TIDE ALONG GULF FACING
BEACHES INTO SATURDAY MORNING.

SMALL CRAFT ADVISORY MAY BE NEEDED BY SATURDAY NIGHT INTO SUNDAY
OVER THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/81

In the hours before

Special weather statement, Sep 20, 6:01 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
701 PM CDT FRI SEP 20 2013

TXZ232-210030-
BEE-
701 PM CDT FRI SEP 20 2013

...A STRONG THUNDERSTORM WAS AFFECTING BEE COUNTY...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORMANNA...OR 8 MILES NORTHWEST OF
BEEVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

HART
Special weather statement, Sep 20, 6:31 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
731 PM CDT FRI SEP 20 2013

TXZ231-232-244-210115-
BEE-LIVE OAK-SAN PATRICIO-
731 PM CDT FRI SEP 20 2013

...STRONG THUNDERSTORMS WERE AFFECTING BEE...LIVE OAK AND MOVING
INTO SAN PATRICIO COUNTIES...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEEVILLE TO 6 MILES
WEST OF SKIDMORE TO MOUNT LUCAS...OR ALONG A LINE EXTENDING FROM
BEEVILLE TO 6 MILES WEST OF SKIDMORE TO 7 MILES NORTHWEST OF
MATHIS...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS IN
ADDITION TO TORRENTIAL RAINFALL.

HART
Special weather statement, Sep 20, 7:45 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
845 PM CDT FRI SEP 20 2013

TXZ243-244-210230-
NUECES-SAN PATRICIO-
845 PM CDT FRI SEP 20 2013

...A STRONG THUNDERSTORM WAS AFFECTING NUECES AND SAN PATRICIO
COUNTIES...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAN PATRICIO...OR 11 MILES SOUTHEAST OF
MATHIS...MOVING EAST AT 15 MPH.

WINDS GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE
STRONGEST WINDS MAY OCCUR AFTER PASSAGE OF AN OUTFLOW BOUNDARY AND
BEFORE THE HEAVY RAINS BEGIN. SOME LOCATIONS POTENTIALLY IMPACTED
INCLUDE BUT ARE NOT LIMITED TO CALALLEN...BLUNTZER...ODEM.

HART

The radar

The Corpus Christi radar (KCRP), 46 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kleberg

When
September 20, 10:45 PM CST to 11:45 PM CST
Where
Kleberg County, Kingsville to 1.71 mi W of Kingsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.520, -97.870

Rainfall amounts around 3 inches produced flooding of roads in Kingsville. Several intersections were under water.

Flash Flood, Nueces

When
September 20, 11:50 PM CST to September 21, 12:30 AM CST
Where
Nueces County, Annaville to 0.87 mi SW of Viola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.850, -97.580

Corpus Christi Police Department reported flooding from Annaville to Calallen. Roads were flooded near the intersection of Rand Morgan Road and Leopard Street and at the intersection U. S. Highway 77 and Interstate 37.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478088, 478089.